Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Taking Metformin for diabetes. Having bitter taste in mouth. Side effects of medicine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Question
DOES METFORMIN CAUSE BITTER TASTE > I AM TAKING THIS DRUG FOR DIABETES TYPE II-I HAVE A BITTER TASTE IN MY MOUTH FOR AT LEAST TWO MONTHS. ALL MY FOOD TASTES BITTER, THE DOCTOR SAID IT WILL EVENTUALLY DISAPPEAR
MY NAME IS DIETER KLAGGE MY E-MAIL IS : YYYY@YYYY
Posted Tue, 30 Jul 2013 in Diabetes
 
 
Answered by Dr. Omer 26 minutes later
Hello,

I am Dr.Omer and I am here to help you with your query.

As you have said that you have started to take metformin and now feeling bitter taste in mouth.

metformin is famous to cause due to less absorption of B12 from stomach and causes Gastritis , meaning stomach erosions.

These erosions in turn cause change of tongue taste papillae , and hence you get this bitter taste at the back of tongue.

Metformin also cause increase gastric fluid reflux during night when you are sleep , the acidic fluid goes up the mouth at the back of tongue , another cause of bitter taste.

Besides this different formulation of metformin also cause change in mouth taste.

I would recommend to test your Vitamin B12 level , change the brand ( different company ) + stomach coaters at night before going to bed like omeprazole , but you need to see a doctor for all this.

Hope this helps.

Feel free to ask any further questions.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor